Structural-functional dissociation in presumed ethambutol optic neuropathy

Research output: Contribution to journalArticle

9 Scopus citations

Abstract

A 55-year-old man with pulmonary Mycobacterium avium intracellulare infection developed decreased vision to 3/200 in the right eye, and 20/200 in the left eye, 11 months after starting ethambutol, rifampin, and isoniazid. A diagnosis of presumed ethambutol optic neuropathy was made, and the medications were discontinued. Visual acuity gradually improved to 20/30 and 20/70 over a period of 34 months. Despite improved central vision and visual field, the patient developed progressive bilateral optic disc cupping, disc pallor, and diffuse nerve fiber layer loss on optical coherence tomography. The observed optic nerve head structural changes in this patient did not correlate with the markedly improved visual function. Visual improvement may occur in ethambutol optic neuropathy despite progressive structural changes.

Original languageEnglish (US)
Pages (from-to)305-310
Number of pages6
JournalJournal of Neuro-Ophthalmology
Volume30
Issue number4
DOIs
StatePublished - Dec 1 2010

    Fingerprint

ASJC Scopus subject areas

  • Ophthalmology
  • Clinical Neurology

Cite this